Alert archive / Utah / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Salt Lake City, UT

September 2, 2021Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this areal flood warning at Sep 2, 2021, 4:53 AM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 4:53 AM MDT (10:53 UTC)
Expired
Sep 2, 2021, 8:00 AM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 218 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WGUS45 KSLC 021053
FLWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
453 AM MDT Thu Sep 2 2021

UTC017-055-021400-
/O.NEW.KSLC.FA.W.0005.210902T1053Z-210902T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
453 AM MDT Thu Sep 2 2021

The National Weather Service in Salt Lake City has issued a

* Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 800 AM MDT.

* At 453 AM MDT, gauge reports continue to show elevated flow on the 
  Dirty Devil River at Poison Springs.

* Very high flows will continue along the Dirty Devil from 
  Hanksville to the terminus at Lake Powell.

Heed any road closures in the area. SR-24 from Capitol Reef to 
Hanksville and SR-95 near Hanksville are both closed as of 5 AM MDT 
Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
      3815 11039 3815 11038 3805 11036 3789 11036
      3789 11038 3789 11040 3806 11042 3812 11043
      3822 11050 3838 11065

$$

CRK
1 follow-up statement
096 
WGUS85 KSLC 021351
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
751 AM MDT Thu Sep 2 2021

UTC017-055-021401-
/O.EXP.KSLC.FA.W.0005.000000T0000Z-210902T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
751 AM MDT Thu Sep 2 2021

...FLOOD WARNING WILL EXPIRE AT 8 AM MDT THIS MORNING FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
      3815 11039 3815 11038 3805 11036 3789 11036
      3789 11038 3789 11040 3806 11042 3812 11043
      3822 11050 3838 11065

$$

MS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Sep 2, 3:36 AM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 2, 3:36 AM MDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
336 AM MDT Thu Sep 2 2021

.SYNOPSIS...A disturbance across the Pacific Northwest will bring
another round of showers and thunderstorms to portions of Utah
today. In the wake of this system Friday through Labor Day weekend,
drier air will build into the state.

&&

.SHORT TERM (Through 12Z Sunday)...Today could be a somewhat
sneaky day for stronger convection across the north and heavy
rainfall potential across the south/east. An upper level trough is
currently located across the Pacific Northwest into the Canadian
Prairie Provinces. Southwesterly flow remains in place across much
of the region. Morning observational analysis shows surface
dewpoints are still almost tropical for Utah, with locations like
Hanksville, Kanab and St. George near or above 60F.

A weak wave is noted cross northwestern Utah this morning.
Sufficient lift is present with this feature for an area of
showers and occasional thunderstorms crossing the Great Salt Lake
Desert at the moment.

The upper level trough is expected to gradually shift eastward
through Friday. With sufficient mid-level flow across northern
Utah, deep layer shear will be near 30-40kts, with the best shear
near the Utah/Idaho border closest to the trough. HREF ensemble
mean SBCAPE values are expected to average around 500-750 J/kg
across much of the state. Most of the state will also remain at
PWAT values near 0.70-1.2" through the day today.

Across the north, expect convection to develop through the
afternoon and into the evening. CAMS suggest one area of potential
development (fairly typical) will be across far eastern Nevada,
with these storms crossing the Salt Flats and potentially reaching
the Wasatch Front during the late afternoon or evening. Additional
convection may develop in-situ across northern Utah, especially
along the higher terrain and then quickly shift off into the
adjacent valleys. Given the modest deep layer shear, these storms
will be capable of brief heavy rainfall, gusty winds and small
hail.

Further south across central and southern Utah, there will be a
marked decrease in deep layer shear. Here, expect convection to
develop across the higher terrain and then shift eastward into
the adjacent valleys. Storm motions will favor down drainage
potential especially across the Swell and Capitol Reef. These
thunderstorms will be capable of heavy rainfall and will be
impacting areas that have seen quite a bit of precipitation over
the last few days...so infiltration will be somewhat minimal.

Any convection will gradually end by evening across southern and
eastern Utah...but may hang on through the night across
northeastern Utah where the best support for precipitation will be
colocated.

Upper level ridging will build into the area Friday into the
weekend, bringing a drying trend for Labor Day weekend.

.LONG TERM (After 12Z Sunday)...Ensemble and deterministic model
solutions are all reasonably well-clustered in the long term,
lending higher than average forecast confidence in the large-scale
feature evolution. At the onset of the long term period on Sunday
morning, models advertise high pressure ridge development across
the desert southwest. This ridge is expected to strengthen while
building northward across the Great Basin early next week, peaking
around 595-596dm on Tuesday and lingering across the Great Basin
on Wednesday. Ensemble clusters generally favor a stronger ridge
for the middle of next week, with 42 percent of the clusters
favoring stronger positive height anomalies across the Northern
Rockies and northern Great Basin on day 6, for example. Thus,
currently forecast temperatures may need to be nudged upwards in
the coming days should the stronger ridge solution indeed come to
fruition. The Tuesday- Thursday timeframe appear to be the best
window for possible future upward temperature trends. That said,
this ridge is a seasonably strong one, with positive height
anomalies progged to be around 1 standard deviation above normal,
per GEFS mean. Thus, while temperatures are forecast to be 5 to 10
degrees above normal for early September, they appear to remain
below record values.

The ridge is then expected to undergo a slow weakening trend
while slowly drifting southeastward, as supported by the current
most likely ensemble scenario. By the end of Day 7 (next Thursday)
the most likely forecast scenario places the ridge near the four-
corners region, which would allow for the development of modest
southerly flow across the region. At this time, no precipitation
is forecast in the long term until Wednesday or perhaps Thursday
-- and at this time any precipitation is forecast to remain
confined to isolated coverage across high terrain areas of
southern Utah.

&&

.AVIATION...KSLC...Southerly winds will remain in place through
Thursday morning. There is uncertainty regarding afternoon wind
direction, as there is a chance winds remain southerly through the
day. However, will continue to advertise a wind shift to 320
degrees around 21Z and continue to monitor for the potential for
continued southerly winds. Scattered CIGs are expected Thursday
afternoon with around a 30% chance for an isolated shower or
thunderstorm capable of gusty and erratic winds from 19Z-03Z.

REST OF UTAH AND SOUTHWEST WYOMING...Clouds will increase with
isolated showers and thunderstorms after 19Z Thursday, primarily
along and east of the I-15 corridor. Have added VCSH to all TAF
sites except KSGU for this afternoon and early evening. The best
chance for precipitation will be from 19Z-03Z. Brief MVFR
conditions are possible from a heavier shower or thunderstorm,
otherwise VFR conditions will be the rule.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/ADeSmet

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 2, 3:06 AM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
306 AM MDT Thu Sep 2 2021

UTZ101>131-WYZ021-031300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
306 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected across northern Utah and
then central and southern Utah across the higher terrain and
adjacent valleys. Expect the threat of heavy rain for central and
southern Utah with gusty winds and small hail across northern
Utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:26 PM MDTAreal Flood WarningSLCWayne10 hr
Sep 1, 9:51 PM MDTAreal Flood WarningSLCGarfield, San Juan, Wayne7 hr
Sep 2, 4:35 PM MDTSpecial Weather StatementSLCDuchesne25 min
Sep 2, 4:38 PM MDTSpecial Weather StatementSLCGarfield37 min
Sep 2, 4:40 PM MDTSpecial Weather StatementSLCTooele35 min
Sep 2, 5:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Sep 2, 5:52 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Sep 2, 5:58 PM MDTSpecial Weather StatementSLCDavis32 min

Nearby

Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.